Skip main navigation
We use cookies to give you a better experience, if that’s ok you can close this message and carry on browsing. For more info read our cookies policy.
We use cookies to give you a better experience. Carry on browsing if you're happy with this, or read our cookies policy for more information.

Acetylcholinesterase inhibitors

To understand the side effects of pesticides classified as acetylcholinesterase inhibitors, you need to remember that we have a part of the nervous system which is called the autonomic nervous system. This part of the nervous system functions without need of our conscious decisions, and is for instance controlling our temperature by sweating, the pupil opening of the eyes, the moisture in eyes and mouth, as well as digestion of food in the stomach and guts. The autonomic nervous system also controls heart beats and respiration.

Look at the drawings in the slide show/video above this text. Normally, some of our autonomic nerves transmit their signals by the use of a substance called acetylcholine (AC). A nerve may send out AC to tell the next nerve to react. By this system, the nerves function like electric wires, sending signals from one nerve to the next nerve and so on. When the signal is sent, we have an enzyme, acetylcholinesterase (ACE) that breaks down the AC, so the signal stops when it is not needed anymore. The acetyl and choline is then brought back to the nerve and can be used again next time. However, if a person is exposed to a pesticide, such as organophosphates (acetylcholinesterase inhibitor), the enzyme ACE is inhibited, and AC is not removed as normal. The nerve signal continues although it might not be needed at all. A symptom of this type of intoxication is therefore that the eyes become too moist, and tears are running, even though the person is not crying due to sadness. Other symptoms are more serious, like blurring of vision, gastrointestinal cramps, respiratory problems and excessive sweating.

This is useful knowledge because this makes it easier to understand the many different symptoms that develop when persons are intoxicated by these types of pesticides. The information can also be used to understand how this type of intoxication can be treated. The two groups of insecticides called organophosphates and carbamates are classified as acetylcholinesterase inhibitors.

The symptoms from these substances can be described like this:


Mild intoxication:
Headache, dizziness, sweating, miosis, disturbances of vision, tiredness. These symptoms fade
away in 24 hours if exposure stops.

Moderate intoxication:
Weakness of muscles, vision disturbances, bradycardia, stomach pain, tremor, ataxia, dyspnoe.
Symptoms may stay for about a week if they are as serious like this.

Serious intoxication:
Quick death.


Such symptoms develop among workers who are exposed to the acetylcholinesterase inhibitors. This means that they may develop in groups performing the same task, experiencing the same type of exposure. This may occur, for instance, during spraying of pesticides. However, we must be aware that many of the described symptoms may occur for other reasons. You can have headache and be tired due to stress at work or simply because you have a cold. This must be remembered, so an epidemic of influenza is not misinterpreted as serious toxic reactions. And the other way around; serious toxic reactions must not be misinterpreted as an influenza epidemic.

We can cure this type of intoxication by providing atropine to the intoxicated person. Atropine stops the nerve transmission in the acetylcholine system, by blocking nerve receptors. All work places where these types of insecticides are handled should have an emergency unit easily accessible, where atropine is stored. Atropine needs to be injected, and someone at such work places needs to be taught how to do this.

Atropin can be injected as a treatment for Acetylcholinesterase inhibitor intoxication Atropin can be injected as a treatment for Acetylcholinesterase inhibitor intoxication. © Colourbox

For those who are particularly interested in the topic of treatment of organophosphorus intoxications, the following review article can be recommended: Eddleston M, Buckley NA, Eyer P, Dawson AH. Management of acute organophosphorus pesticide poisoning. The Lancet 2008; 371; 597-607

Share this video:

This video is from the free online course:

Occupational Health in Developing Countries

University of Bergen

Contact FutureLearn for Support